Evaluating headaches

PEOPLE'S PHARMACY

July 18, 1999|By Joe Graedon, and Teresa Graedon | Joe Graedon, and Teresa Graedon,Special to the Sun

Q. Thank you for your article about sex headaches. My doctor thought I was nuts when I complained of a similar problem. The only other time I had such a headache was after going down a steep water slide. My kids and husband were terrified I was dying.

I am a 49-year-old woman with high-normal (130/80) blood pressure. I take naproxen for arthritis and Zyrtec for allergies. The headache is explosive and excruciating. At least your article vindicates me and assures me I am not alone!

A. Have a specialist evaluate your headaches. If they are "benign sex headaches" similar to those suffered by the reader who wrote to us previously, there are a number of treatments. For example, the naproxen you use for arthritis may prevent such headaches if taken before lovemaking.

It is important to rule out other potential causes of severe headaches. One woman responded to the same letter:

"I read with great concern your column about the man who asked for help with headaches that occurred with exertion or sexual activity.

"When my husband was 25, he had a similar headache while having sex. The doctors told him it was viral. After a week of bed rest and Tylenol he felt better and went back to work. The next week while having a bowel movement it recurred, but this time the headache was fatal. He had a ruptured aneurysm in his brain. Please tell your readers to rule out all possibilities of problems with blood vessels."

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, 501 N. Calvert St., Baltimore, MD 21278 or e-mail them via their Web site (www.peoplespharmacy.com).

King Features Syndicate

Pub Date: 07/18/99

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.